Alert archive / North Carolina / Flash Flood Warnings in 2011
Flash Flood Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 23, 2011, 12:14 AM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2011, 12:14 AM EDT (04:14 UTC)
- Expired
- May 23, 2011, 4:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC
The radar
The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
123
WGUS51 KRNK 230414
FFWRNK
NCC009-189-193-230815-
/O.NEW.KRNK.FF.W.0031.110523T0414Z-110523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1214 AM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 415 AM EDT.
* AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
JEFFERSON...WEST JEFFERSON...WAGONER...TROUT...OTHELLO...
JEFFERSON...IDLEWILD...GLENDALE SPRINGS...CLIFTON...BALDWIN...
ASHLAND AND REESE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3629 8192 3634 8185 3636 8180 3635 8177
3635 8173 3640 8173 3654 8139 3634 8124
3614 8182 3619 8185 3619 8189 3623 8192
3626 8190
$$
KK2 follow-up statements
485
WGUS71 KRNK 230526
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
126 AM EDT MON MAY 23 2011
NCC009-189-193-230815-
/O.CON.KRNK.FF.W.0031.000000T0000Z-110523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-WATAUGA NC-WILKES NC-
126 AM EDT MON MAY 23 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
NORTHWESTERN WILKES...WATAUGA AND ASHE COUNTIES...
AT 117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
JEFFERSON...WEST JEFFERSON...WAGONER...TROUT...JEFFERSON...CLIFTON
AND ASHLAND
WATCH FOR FLOODING ALONG SHARP CREEK ESPECIALLY SILVERSTONE ROAD.
FLOODING IS ALSO POSSIBLE ALONG THREE TOP CREEK NEAR CRESTON AND
CRANBERRY CREEK NEAR TODD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3629 8192 3634 8185 3636 8180 3635 8177
3635 8173 3640 8173 3654 8139 3634 8124
3614 8182 3619 8185 3619 8189 3623 8192
3626 8190
$$
KK436
WGUS71 KRNK 230806
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 AM EDT MON MAY 23 2011
NCC009-189-193-230817-
/O.EXP.KRNK.FF.W.0031.000000T0000Z-110523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ASHE NC-WATAUGA NC-WILKES NC-
406 AM EDT MON MAY 23 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 AM EDT FOR NORTHWESTERN
WILKES...WATAUGA AND ASHE COUNTIES...
CREEKS AND STREAMS WERE RECEDING THUS THE FLASH FLOOD WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3629 8192 3634 8185 3636 8180 3635 8177
3635 8173 3640 8173 3654 8139 3634 8124
3614 8182 3619 8185 3619 8189 3623 8192
3626 8190
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 11:46 PM EDT, 28 minutes earlier.
Area forecast discussion, May 22, 11:46 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1146 PM EDT SUN MAY 22 2011 .SYNOPSIS... LOW PRESSURE WAS OVER THE NORTHERN PLAINS WITH A WARM FRONT TRAILING INTO PENNSYLVANIA AND A COLD FRONT EXTENDING INTO TEXAS. THIS LOW WILL MOVE EAST ACROSS THE GREAT LAKES AND BY WEDNESDAY MORNING A FROM WILL EXTEND FROM THE MID ATLANTIC REGION INTO THE SOUTHERN PLAINS. && .NEAR TERM /THROUGH MONDAY/... ANOTHER UPDATE TO SPEED UP TIME OF THE LINE OF STORMS OUT EAST AND CLEARING PRECIP OUT FASTER. WILL BRING IN A SLIGHT CHANCE INTO THE WEST LATE. PREV DISCUSSION... BUSY EVENING WITH LARGE HAIL/WIND DAMAGE AND FLOODING. HAVE DROPPED SVR TSTM WATCH 333 AS THE STORM HAD MOVED EAST OF THE WATCH AREA. NOW MONITORING LINE OF TSRA HEADING INTO THE PIEDMONT. INSTABILITY HAS WEAKEND ALTHOUGH EFFECTIVE BULK SHEAR REMAINS 40 KNOTS ACROSS THE NRN CWA NORTH OF LYH. THIS LINE OF STORMS SHOULD BE EAST OF THE CWA BY 06Z...WITH SCT TO ISOLATE SHRA LINGERING OVERNIGHT. THE STORMS IN MO MAY AFFECT OUR AREA TOWARD MON MORNING...BUT MORE THAN LIKELY NOT UNTIL MIDDAY OR AFTER. KEPT OVERNIGHT LOWS ON THE MILD SIDE WITH DEWPOINTS STAYING FROM THE UPPER 50S TO MID 60S. MODELS NOT AS CONSISTENT WITH MONDAYS SOLUTION SO KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF THE BLUE RIDGE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE. FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES. && .AVIATION /04Z MONDAY THROUGH FRIDAY/... AVIATION CONCERNS THIS EVENING WILL BE THUNDERSTORMS ESPECIALLY ACROSS THE BLF/LWB CORRIODR WHERE A GOOD COVERAGE EXISTS...SO WILL TEMPO FOR THUNDER THERE EARLY THIS EVENIN BUT SHOULD DISSIPATE AFTER 03Z. FURTHER EAST BCB/ROA COULD SEE SOME THUNDER AS WELL AND EVEN INTO LYH/DAN. WILL GO CONSERVATIVE ON PREDOMINANT WX AND KEEP CB OR VCTS IN THE TAFS. WITH THESE STORMS...VSBYS SHOULD DROP AS LOW AS IFR AND EVEN LOWER. OVERNIGHT...SHOWERS SHOULD EXIT TO THE EAST OR DISSIPATE...LEAVING BEHIND VFR EXPECT FOR FOG DEVELOPMENT POSSIBLE. FOR NOW SEEMS LWB/BCB HAS THE BEST THREAT OF MVFR TO IFR FOG LATE TONIGHT. TOMORROW...THINGS SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER DISTURBANCE AND LEFTOVER MOISTURE WILL TRIGGER THUNDERSTORMS AGAIN MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES. MODELS WERE IN LESS AGREEMENT WITH THE CHANCE OF RAIN ON MONDAY. SOME SUGGEST THERE MAY BE MORE SHOWERS AND THUNDERSTORMS COMING INTO THE MOUNTAINS ON MONDAY MORNING. ANOTHER SOLUTION HAS MORE STORM DEVELOPMENT EAST OF THE BLUE RIDGE IN THE AFTERNOON. CONFIDENCE TOO LOW AT THIS POINT TO PUT ANY SHOWERS OR THUNDER IN THE TAFS. BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 11:41 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1141 PM EDT SUN MAY 22 2011 NCZ001-002-018-VAZ007-009>020-WVZ042>045-240345- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 1141 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-240345- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1141 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 22, 10:42 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 1 ENE PULASKI 37.06N 80.78W
05/22/2011 PULASKI VA PUBLIC
MORE THAN 4 TREES DOWN WITH DIAMETER 12 TO 18 INCHES
&&
EHLocal storm report, May 22, 10:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ENE STEWARTSVILLE 37.28N 79.77W
05/22/2011 E1.00 INCH BEDFORD VA PUBLIC
0605 PM HAIL 2 ENE STEWARTSVILLE 37.28N 79.76W
05/22/2011 E1.75 INCH BEDFORD VA PUBLIC
0608 PM HAIL 2 E STEWARTSVILLE 37.27N 79.76W
05/22/2011 E0.88 INCH BEDFORD VA TRAINED SPOTTER
NICKLE SIZE HAIL FELL ALONG ROSS ROAD IN THE COMMUNITY OF
VINTON.
0620 PM HAIL ENE STEWARTSVILLE 37.27N 79.79W
05/22/2011 E0.88 INCH BEDFORD VA TRAINED SPOTTER
0620 PM HAIL 5 NNE SUGAR GROVE 36.33N 81.76W
05/22/2011 E0.50 INCH WATAUGA NC FIRE DEPT/RESCUE
DIME SIZED HAIL AND 40 TO 50 MPH WIND GUST IN ZIONVILLE.
0625 PM HAIL 5 E STEWARTSVILLE 37.27N 79.71W
05/22/2011 E1.25 INCH BEDFORD VA PUBLIC
HAIL LASTED FOR ALMOST A HALF HOUR ALONG SAUNDERS ROAD
0655 PM HAIL 2 WSW TODD 36.29N 81.63W
05/22/2011 E1.75 INCH WATAUGA NC PUBLIC
GOLF BALL SIZE HAIL
0700 PM HAIL 5 SW BEDFORD CITY 37.30N 79.59W
05/22/2011 M0.88 INCH BEDFORD VA TRAINED SPOTTER
HAILED FROM 700 PM UNTIL 710 PM.
0724 PM HAIL 1 NW TODD 36.31N 81.60W
05/22/2011 E1.75 INCH ASHE NC PUBLIC
0733 PM HAIL TODD 36.31N 81.60W
05/22/2011 E1.00 INCH ASHE NC TRAINED SPOTTER
0756 PM HAIL WEST JEFFERSON 36.40N 81.50W
05/22/2011 E0.25 INCH ASHE NC TRAINED SPOTTER
0817 PM TSTM WND DMG 2 SSW COLEMAN STORE 36.86N 81.00W
05/22/2011 WYTHE VA PUBLIC
TWO TREES DOWN.
0817 PM HAIL 2 SSW COLEMAN STORE 36.86N 81.00W
05/22/2011 E1.00 INCH WYTHE VA PUBLIC
0821 PM HAIL 1 SW MC COY 37.23N 80.63W
05/22/2011 E1.00 INCH PULASKI VA TRAINED SPOTTER
LOCATED ON DRY BRANCH ROAD NEAR MCCOY
0840 PM TSTM WND DMG PARROTT 37.22N 80.63W
05/22/2011 PULASKI VA LAW ENFORCEMENT
POWER LINES WERE BLOWN DOWN IN THE COMMUNITY OF PARROTT.
0841 PM TSTM WND DMG 4 SW MARION 36.79N 81.56W
05/22/2011 SMYTH VA 911 CALL CENTER
POWER LINES DOWN ON WILLOW SPRINGS ROAD. TREES DOWN ALSO.
0841 PM TSTM WND DMG 1 SE THOMAS BRIDGE 36.76N 81.55W
05/22/2011 SMYTH VA TRAINED SPOTTER
ONE TREE DOWN ON SPRING HOLLOW ROAD.
0842 PM FLASH FLOOD 3 SW COLEMAN STORE 36.85N 81.02W
05/22/2011 WYTHE VA 911 CALL CENTER
IVANHOE ROAD WASHED OUT WITH OVER ONE FOOT OF WATER ON
IT.
0900 PM TSTM WND DMG 1 ENE PULASKI 37.06N 80.78W
05/22/2011 PULASKI VA PUBLIC
MORE THAN 4 TREES DOWN WITH DIAMETER 12 TO 18 INCHES
0904 PM HAIL 5 N RADFORD 37.21N 80.56W
05/22/2011 E1.00 INCH MONTGOMERY VA PUBLIC
0915 PM HAIL 5 W BLACKSBURG 37.22N 80.51W
05/22/2011 E1.00 INCH MONTGOMERY VA PUBLIC
LOCATED ON KEISTERS BRANCH ROAD
0925 PM HAIL 1 E CATAWBA 37.38N 80.11W
05/22/2011 E0.50 INCH ROANOKE VA TRAINED SPOTTER
DIME SIZE HAIL.
&&
WHPLocal storm report, May 22, 11:12 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 1 ENE PULASKI 37.05N 80.78W
05/22/2011 PULASKI VA LAW ENFORCEMENT
ONE TREE DOWN ALONG 6TH STREET.
&&
WHPSpecial weather statement, May 22, 11:19 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 PM EDT SUN MAY 22 2011
NCZ005-006-VAZ033>035-043>047-058-059-230415-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1119 PM EDT SUN MAY 22 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AMHERST...
APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL...CASWELL...
CHARLOTTE...FRANKLIN...HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...
AT 1112 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE
COMMUNITIES OF LYNCHBURG...TO CHATHAM...TO REIDSVILLE NORTH
CAROLINA. THIS LINE WAS MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS LINE
OF STORMS. VERY HEAVY RAIN IS POSSIBLE AS WELL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 3734 7846 3733 7852 3737 7859 3726 7867
3720 7868 3714 7852 3654 7888 3653 7913
3625 7915 3625 8003 3626 8003 3668 7985
3781 7913 3754 7885 3764 7882 3764 7872
3776 7861 3776 7851 3780 7849 3769 7824
16Local storm report, May 22, 11:28 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 1 SW MC COY 37.23N 80.62W
05/22/2011 PULASKI VA DEPT OF HIGHWAYS
DRY BRANCH FLOODED ROUTE 602.
1101 PM FLASH FLOOD 5 S MOUNTAIN LAKE 37.27N 80.55W
05/22/2011 GILES VA DEPT OF HIGHWAYS
SPRUCE RUN FLOODED A PORTION OF ROUTE 605.
&&
WHPSpecial weather statement, May 23, 12:12 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON MAY 23 2011
NCZ001-002-018-019-VAZ015-230515-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1212 AM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...
AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR TODD...AND ASHLAND AROUND 1220 AM...TROUT
AROUND 1225 AM...BALDWIN...CLIFTON...AND FLEETWOOD AROUND 1230 AM...
WEST JEFFERSON...AND SHATLEY SPRINGS AROUND 1235 AM...MOUNT JEFFERSON
AND AND JEFFERSON AROUND 1240 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
3644 8172 3664 8121 3638 8108 3619 8182
3632 8189
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 58 min |
| May 22, 8:17 PM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 4 hr |
| May 22, 8:33 PM EDT | Flash Flood Warning | RNK | Ashe | 4 hr |
| May 22, 9:50 PM EDT | Special Weather Statement | RNK | Yadkin | 55 min |
| May 22, 10:39 PM EDT | Special Weather Statement | RNK | Rockingham | 36 min |
| May 22, 11:19 PM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 56 min |
| May 23, 12:12 AM EDT | Special Weather Statement | RNK | Ashe, Watauga | 63 min |
| May 23, 12:24 AM EDT | Special Weather Statement | RNK | Caswell | 66 min |
| May 23, 2:11 AM EDT | Special Weather Statement | RNK | Stokes | 64 min |
| May 23, 2:45 AM EDT | Special Weather Statement | RNK | Caswell, Rockingham | 60 min |
| May 23, 3:08 PM EDT | Special Weather Statement | RNK | Wilkes | 67 min |
| May 23, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 45 min |
| May 23, 3:45 PM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 4 hr |
| May 23, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 64 min |
| May 23, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes | 46 min |
| May 23, 4:59 PM EDT | Special Weather Statement | RNK | Stokes | 61 min |
Nearby
Flash Flood Warnings in North Carolina, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.